Texas, 2024

Hail and Damaging Winds in Texas, May 15 to 16, 2024

May 15 to 16, 2024 · NWS LUB · 9 events in 7 counties and zones

A storm system emerging from the Four Corners region, in combination with a southward sagging cold front, served as triggers for thunderstorm development across the southern High Plains on the afternoon of the 15th. Initial thunderstorm development occurred along a frontal boundary that extended from southwest Oklahoma into the northwestern South Plains and southeast New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A storm system emerging from the Four Corners region, in combination with a southward sagging cold front, served as triggers for thunderstorm development across the southern High Plains on the afternoon of the 15th. Initial thunderstorm development occurred along a frontal boundary that extended from southwest Oklahoma into the northwestern South Plains and southeast New Mexico. Hot conditions south of the front and modest moisture levels led to high-based thunderstorms. The atmosphere was characterized by inverted-V soundings which led to strong to severe wind gusts with the dry sub-cloud layer in place. Strong outflow winds helped spark additional thunderstorms as the activity propagated eastward. These outflow winds raced well ahead of the cluster of thunderstorms producing severe wind gusts. After a relative lull in storm coverage and intensity late on the 15th, additional rounds of strong to severe thunderstorms moved across the northern South and Rolling Plains through early in the morning on the 16th.

High wind gusts from the Texas Tech University West Texas mesonet network are below:

74 mph at Wolfforth (Lubbock County),|69 mph at New Home (Lynn County), and|58 mph at White River Lake (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 15, 2:14 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 15, 2:14 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
314 PM CDT Wed May 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 252 PM CDT Wed May 15 2024

Water vapor imagery currently shows the upper level trough and
associated low over the Baja Peninsula this afternoon. This trough
is expected to track into the northern Texas Panhandle tomorrow
afternoon. Ahead of the upper level trough, perturbations in the
flow aloft will help with thunderstorm development over the region
this afternoon and evening. As the upper level trough tracks into
the northern Texas Panhandle tomorrow, a better source of lift
will eject over the area as the exit region of a 110kt 250mb jet
clips the southern portion of the FA.

Southerly winds across most of the FA will help influence dewpoints
in the 50s and 60s this afternoon with some locations in the far
southeastern Texas Panhandle already observing dewpoint temperatures
in the upper 50s to low 60s. As of 2 PM CDT, the frontal boundary
extends along a line from Friona to Happy up to Clarendon. This
feature will serve as a source of lift this afternoon for
thunderstorms as it tracks southward through the FA this afternoon
and evening. Latest model guidance depicts thunderstorms developing
along the frontal boundary this afternoon, with some thunderstorms
developing across the very weak dry-line across our western most
counties. Lack of moisture near the surface and aloft will support
high based convection this afternoon given inverted-v profile
soundings and DCAPE values up to 1500 J/kg, gusty and erratic winds
up to 70 mph will be the main hazard with thunderstorms. Although
long hodographs have been observed, lack of CAPE will favor more
organized multicell clusters with supercell potential limited.

Thunderstorms are expected through the overnight hours as the FROPA
provides efficient lift for storms to develop. Although the severe
threat begins to diminish overnight, localized flooding will remain
possible, especially with stronger storms as some training is
possible. Scattered thunderstorms are expected to continue
Thursday as the upper level trough and associated low move over
the northern Texas Panhandle. As this feature moves closer into
the region, better moisture will be found over the region with
dewpoint temperatures climbing into the 50s-60s and PWATs above
the 90th percentile. Therefore, main threats with thunderstorms
tomorrow will be locally heavy rainfall that may lead to localized
flooding across low-lying and poor drainage areas. An isolated
supercell cannot be ruled out, especially across the southern
South Plains and Rolling Plains where the better instability
resides. Gusty winds up to 60 mph and hail up to quarter size may
be possible, especially within larger storm cores.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 252 PM CDT Wed May 15 2024

Rain will continue to shift east of the forecast area early Friday
morning as the center of the upper-level low moves into Oklahoma
placing us in an area of subsidence aloft. With clearing skies,
temperatures will warm back into the upper 70s to lower 80s on
Friday. Upper-level ridging will begin to expand over the forecast
area Saturday and remain overhead through early next week. This
will lead to increasing temperatures through early next week with
high temperatures mostly in the 90s on Saturday and Sunday with
upper 90s and lower 100s on Monday. A shortwave will lower heights
over the area slightly on Tuesday dropping high temperatures back
into the 90s however with limited moisture, it appears that the
forecast area will remain dry. /WI

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Wed May 15 2024

Thunderstorms are expected to develop late this afternoon into the
early evening hours at or near all three TAF sites. KCDS will have
the best chance for TS this evening, with KPVW a close second, and
low confidence at KLBB. Thunderstorms will have the potential of
producing gusty and erratic winds and locally heavy rainfall which
may lead to reduced visibilities. Thunderstorms will exit KLBB
and KPVW this evening with lingering TS possible at KCDS through
the early morning hours. Outside of thunderstorms, winds will
begin to calm and shift out of the north as a front moves
southward through the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....58
AVIATION...12
Hazardous weather outlook, May 15, 10:36 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1136 AM CDT Wed May 15 2024

TXZ021>044-161645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Wed May 15 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across the far southern Texas
Panhandle, South Plains, and Rolling Plains this afternoon and
evening. Damaging wind gusts up to 70 mph and hail up to golfball
size will be the primary hazards with storms. Stronger storms may
lead to locally heavy rainfall and flooding across low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected across the area on Thursday,
with a potential for severe weather focused on the central and
southern Rolling Plains. Localized heavy rainfall/flooding and high
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 high wind, 2 hail. Local standard time, as filed.

Hail, Hale

When
May 15, 3:28 PM CST
Where
Hale County, 3 mi SW of Plainview
Measured
1.75 in hail
Reported by
Public
Coordinates
34.169, -101.737

A member of the public reported hail up to golf ball size on the southwest side of Plainview.

Thunderstorm Wind, Hale

When
May 15, 3:32 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview measured a severe wind gust of 78 mph.

High Wind, Lubbock

When
May 15, 6:14 PM CST to 6:15 PM CST
Where
Lubbock forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
May 15, 6:31 PM CST to 6:38 PM CST
Where
Lynn forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Crosby

When
May 15, 7:33 PM CST
Where
Crosby forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hockley

When
May 16, 12:00 AM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured a severe wind gust of 58 mph.

Hail, Floyd

When
May 16, 12:25 AM CST
Where
Floyd County, 9 mi SE of Floydada
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
33.888, -101.219

An NWS cooperative weather observer southeast of Floydada reported hail up to golf ball size.

Thunderstorm Wind, Lubbock

When
May 16, 12:26 AM CST
Where
Lubbock County, 4 mi NNE of Shallowater
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -101.953

A Texas Tech University West Texas mesonet site near Shallowater measured a severe wind gust of 58 mph.

Thunderstorm Wind, Dickens

When
May 16, 1:57 AM CST to 1:58 AM CST
Where
Dickens County, 3 mi NNW of Mc Adoo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.770, -101.000

A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 0157 CST through 0158 CST. A peak wind gust of 67 mph was measured at 0158 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167504, 1167505, 1167515, 1167516, 1167519, 1167522, 1167523, 1167524, 1167527.